BOSTON (CBS) – Energy drinks are hugely popular, but now there’s an investigation into one of the most popular brands. The Food and Drug Administration is looking into reports of 13 deaths over the past four years that may possibly be linked to 5-Hour Energy shots, and we emphasize “possibly.”
At Kiki’s Kwik Mart in Brighton, 5-Hour Energy is a big seller. “We probably go through 3 or 4 cases a week. There are regulars who come in every day to buy them,” says Dora Ocampo, who works at the shop. “I use it because I’d be tired before work or I need a little boost of energy,” says one young man. But there’s worry that it’s not just an innocent pick me up. “My friend had a negative side effect. He went to the doctor and his heart was skipping a beat,” says another.
Now the Food and Drug Administration is investigating reports of heart attacks and other health problems to see if the shots played a role. “You can be anxious, you can get jittery, you can get an irregular heartbeat. It can be really, really too much,” says Boston University professor and registered dietitian Joan Salge Blake. She says the danger with the highly caffeinated shots is that they’re not the only caffeine most people are getting. “Isolated by itself that’s one thing, but on composite of an entire day’s diet, that’s where the problem comes in,” she says.
In a statement, the company that makes 5-Hour Energy says: “Living Essentials LLC is unaware of any deaths proven to have been caused by the consumption of 5-Hour Energy.” The company argues that when used properly, the shots are safe. But Salge Blake says consumers should question why they’re using the energy products in the first place. “There is not a need that you need this to get through your day. You can get through your day by eating well, having enough fluids and getting a good night’s sleep,” she says.
It’s important to note that a report to the FDA does not mean a product is responsible for a death or injury. But it often triggers further investigation, and that’s what’s happening here.